The silent epidemic of angiotensin converting enzyme (ACE) inhibitor angioedema is a double-edged sword. Each year, a few of the millions of people who take these drugs experience life-threatening angioedema that occludes their airways and threatens their lives. On the other hand, ACE inhibitors are effective and valuable treatments after a heart attack and for congestive heart failure, hypertension, and certain kidney problems.
James R. Roberts, MD, a professor of emergency medicine and toxicology at the Drexel University College of Medicine and the chair of emergency medicine and the director of toxicology at Mercy Catholic Medical Center in Philadelphia, said the majority of patients taking the drugs are unaware of the problem. “Most of the time, they wake up one morning, and their lips and tongues are swollen,” he said. “It has not been related to drug interactions, stress, alcohol, or anything else.”
The condition takes patients and physicians by surprise, Dr. Roberts said in a letter to the American Journal of Cardiology. (2012;109:774.) “The incidence and potential for morbidity is not appreciated by the public or by many physicians,” he noted.
Often the patients have been taking the drugs for years, and are taken aback when told their blood pressure medicine is the cause of the problem. “Most physicians know about it, but many don't see it,” Dr. Roberts said. “The majority of patients don't die if they get treatment.”
The reaction is not an allergy, he said, yet most physicians will give patients Benadryl, cortisone, and epinephrine. Usually, he said, those drugs have no effect, and some doctors worry about giving adrenalin to patients who are hypertensive. “I give small doses, but I'm hesitant to give larger ones,” Dr. Roberts said. “No drugs currently on the market work. You should secure the airway first. You should stop the ACE inhibitor right away, and the patient should not be given another ACE inhibitor.”
Dr. Roberts said one patient taking enalapril came to his ED with a minor reaction. “She went to her own doctor, and he said you need the medicine because you have heart failure and a kidney condition. We'll put you on captopril. She came back with the same problem.” But ACE inhibitor angioedema is an effect of a class of drugs, he said, and changing patients from one ACE inhibitor to another will not resolve the side effect.
Dr. Roberts said he and his colleagues conducted a chart review of emergency department records at two Philadelphia hospitals that treat approximately 82,000 patients a year, and they identified 91 patients with ACE inhibitor angioedema seen in the EDs over a one-year period. Thirty-one of the patients were observed in the emergency department and discharged, but 60 were admitted to the hospital for monitoring or intensive care. Six required tracheal intubations, and one died because physicians could not secure the airway. The combination of swelling and obesity often make intubation difficult, Dr. Roberts said.
“We see it all the time,” said Larry Mellick, MD, the past chairman and the vice chair of emergency medicine in the Georgia Health Sciences Health System and a professor of emergency medicine and pediatrics at Georgia Health Sciences University in Augusta. “The most common presentation seems to be the lips, tongue, and mouth, but the larynx, pharynx, and subglottic tissues can be involved and compromise the airway.
“We've gotten into the habit of either using the nasopharyngeal scope ourselves or having our ENT consultants scope them for evidence of airway involvement,” he said. “If so, we go ahead and, for safety's sake, intubate those patients, even if they don't appear to be in any major airway distress.” Occasionally, Dr. Mellick said, patients who do not seem to be having breathing problems are in trouble, and physicians have no way of knowing without looking at the airway.
When Boston University emergency physician James A. Feldman, MD, formally petitioned the U.S. Food and Drug Administration in 2002 to place a black box warning on ACE inhibitors because of this issue, the agency refused, and Dr. Roberts and Dr. Mellick said they were not convinced at that time that the warning was needed.
Dr. Mellick said such alerts are often the death knell for drugs that are valuable in most cases. “The intentions are often good, but the cost and inconvenience to society can be huge,” he said.
He and Dr. Roberts said they are convinced that warning the patients about the possibility of life-threatening angioedema is crucial. “You cannot tell patients every side effect of every drug,” said Dr. Roberts, but “this would be a reasonable one to warn patients about: ‘If this happens, stop the drug and call me or go to the hospital.’”
Dr. Mellick agreed, noting that increasing community awareness is important. “I don't know that the black box would do anything more than end up causing another valuable drug class to disappear,” he said.
Dr. Mellick said his reading on the topic led him to think the problem may indicate something unusual about the patient himself. A significant percentage of patients with ACE inhibitor angioedema ended up having it again, according to one study, even after they were taken off the drug. “There may be a group of patients who are specially sensitive to having angioedema,” he said, “or there may be a class of people vulnerable to ACE inhibitors or other drugs such as ARBs [angiotensin II receptor blockers].”
As Dr. Roberts said, no drugs currently on the market treat this problem, but Dr. Mellick said he occasionally uses another treatment, fresh frozen plasma, though it has its own problems and risks. Dr. Roberts noted that the effectiveness of the kallikrein inhibitor ecallantide, developed to treat hereditary angioedema, is also being studied. Another drug called icatibant, a bradykinin receptor antagonist, might also be useful, he said. These drugs may work, and initial clinical trials are promising, especially ecallantide, and if effective, they would be a gargantuan step forward, Dr. Roberts said, though he added that the cost of almost $8000 a dose could be problematic.
ACE inhibitors prevent the breakdown of bradykinin, the molecule that causes blood vessels to dilate. It is thought that angioedema results because high levels of bradykinin can cause blood vessels to leak, allowing fluid to seep into tissues.
Until medications are available, “patient information is critical,” said Dr. Mellick. “We've had patients go home and take their medication against our advice because they did not understand what had happened. Or they had had lip swelling before they came in. If they had known about this condition, they would have stopped the drug immediately.”
Click and Connect! Access the links in EMN by reading this issue on our website or in our iPad app, both available on www.EM-News.com.
* Read another report of ACE inhibitor angioedema at http://bit.ly/NEJMangioedema.
* Watch a video of angioedema on Dr. Mellick's YouTube channel at http://bit.ly/Angioedema.
* Read all of Dr. Roberts' past columns in the EM-News.com archive.
* Comments about this article? Write to EMN at firstname.lastname@example.org.
© 2012 Lippincott Williams & Wilkins, Inc.